Case Studies/ Quiz # 5
1. Students in their first graduate level pharmacology course are confused with the
recommendations for hypertension (HTN)and treatment choices after ST-elevation myocardial
infarction (STEMI) and with heart failure (HF). The drugs used several years ago and still seen
commonly on the acute care floors the students work are not the ones now assuming a stronger
role in cardiac health issues. For one, the primary order of which meds are selected for n initial
level of blood pressure control has seemed to change. Help your fellow students by explaining
the following changes.
1. Which classification of drugs has taken the first-choice role in most patients with early
hypertension? Is it wrong to select a thiazide diuretic or a beta blocker as was once done?
2. Is there another primary choice for African American patients? Why?
3. Is there no room for the beta blockers?
2. A 44-year-old male comes to the clinic with a complaint of allergies and asthma. He has had
mild intermittent asthma for years that is triggered by allergies and respiratory infections. The
past few weeks his seasonal allergies have been bothering him, and he has been using his
albuterol a couple times a day for a wheezy cough. He has been taking Benadryl for his allergies,
but doesn’t like it because it makes him sleepy and he cannot take it and work. He is able to
work, but he said he cannot finish his routine 5 mile run each day due to coughing.
He is afebrile, his oxygen saturation is 95% on room air, his in-office spirometry indicates
his FEV1 is 75% of predicted.
His only medications are the albuterol inhaler and Benadryl.
1. What would be the appropriate prescription for him today?
2. What type of ongoing monitoring will he need?
3. What education will he need?
3. A 6-year-old presents with a 1 week history of an annular lesion on their left forearm. The lesion
has raised edges and a slightly scaly cleared center. You diagnose them with ringworm (tinea
1. What is the medication prescribed for the treatment of tinea corporis?
2. What education does the parent and patient being treated for tinea corporis (ringworm) need?
“Runny nose and cough for 2 weeks.”
A 44 year old presents to the clinic with a complaint of 2 weeks of congestion, cough, and green
nasal discharge. He thinks the cough is getting worse. He has had a frontal headache off and on
for the past few days. He thinks he has had a fever but does not own a thermometer. He is
otherwise healthy, is a nonsmoker, and has no allergies.
Temperature is 100.4°F. Physical examination is unremarkable except for swollen, erythematous
turbinates and tenderness over the frontal sinuses when palpated. His cough is moist and
productive. These findings are consistent with a sinus infection.
1. What is the treatment for an adult with a sinus infection?
2. What education does this patient need?
“My mother was diagnosed with tuberculosis (TB) and I was told to get checked.”
A 28 year old recently returned from a 2-week trip to Southeast Asia to visit her parents. While
she was there, her mom had a cough so she encouraged her to go see her doctor. When the
patient arrived home, she had a message that her mother was diagnosed with active TB and her
doctor said all family members should be checked.
The patient is healthy with no weight loss, no cough, no night sweats, and no known
The physical examination reveals a well-nourished Asian woman with a normal physical
examination. A purified protein derivative (PPD) test was done and she was told to follow up in
48 h to have her PPD read. At the follow-up, the PPD was found to be 18 mm.
1. What is the treatment plan for a patient exposed to TB?
2. What education does the patient need?
6. A 21-year-old woman had a long term etonogestrel rod implanted 5 months ago. She endorses
depression and mood swings, vaginal candida, and bacterial infections since insertion. The only
supplement use is a multivitamin daily. She has no prescribed medications and no medical
problems. Her family history is noncontributory. Her fasting glucose is 100 mg/dL. She no
longer has irritation at the insertion site.
1. Address the link between hormonal fluctuations and emotions.
2. Address whether there is an “onset” period after insertion of long-term contraceptives.
3. Address whether this form of medication is associated with “infections.”
Case Studies/ Quiz # 5